Wisconsin, 2021

Winter Weather in Wisconsin, March 15, 2021

March 15, 2021 · NWS MKX · 10 events in 10 counties and zones

A large low pressure area in the upper atmosphere brought a brief period of moderate to heavy snow to portions of southern WI. Areas of light freezing drizzle and sleet followed the snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large low pressure area in the upper atmosphere brought a brief period of moderate to heavy snow to portions of southern WI. Areas of light freezing drizzle and sleet followed the snow. The falling snow and easterly wind gusts of 25-30 mph made for very low visibility at times to 1/4 mile or less during the rush hour. Numerous vehicle slide-offs and accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 15, 3:06 AM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Mar 15, 3:06 AM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
406 AM CDT Mon Mar 15 2021

.SHORT TERM...
(Issued 355 AM CDT Mon Mar 15 2021)

Today and Tonight:

The main concern for the short term period continues to be the
wet, slushy snow potential and light freezing rain/drizzle on the
back edge of the system today.

Model trends continue to indicate a mid-morning onset of the snow as
the mid-level cutoff low slowly works its way into the Upper Midwest
and dry air ahead of the system slows the saturation of the column.
HREF and other hi-res models depict snow to move into areas
southwest of MSN generally between 15z-20z and spread east-northeast
afterward as mid-level dCVA and bands of low-level frontogenesis
lift through the area.

Looking to see moderate to heavy snowfall as the strong forcing
aligns with PWATs in the realm of 0.5 inches late morning into the
afternoon. Could see snow rates with the heavier snow bands approach
0.75 to 1.0 inch/hour. However, accumulations may be limited given
temps hovering around the freezing mark, snow to liquid ratios below
10:1 (7:1-9:1), and warmer ground temps near freezing. Nevertheless,
with the stronger forcing and higher intensity snowfall, we are
still expecting to see slushy accumulations of 2-4 inches with
locally higher amounts possible in southwest parts of the CWA,
while areas east and northeast are expected to see lesser amounts
in the 1- 3 inches range. Expect slushy snow to impact the evening
commute.

Precip will gradually decrease in intensity through the evening as
the main upper-level dynamics lift out of the area. Mid-level
drying is progged to occur as well and will likely result in the
loss of ice crystals in the DGZ. Thus, with the loss of ice and
enough low-level moisture lingering through the evening, expect
more of wintry mix to freezing rain/drizzle on the back end of
this system this evening/tonight. The challenge will be
pinpointing how quickly things dry out, which will affect ice
accumulations from the freezing rain/drizzle. Current thinking is
minor ice accumulations will be possible ranging from a glaze to
around a 0.1 of an inch this evening and tonight, but if the
light freezing rain lingers longer then we could see more
impacts. Otherwise, expect precip to gradually taper off into
early Tuesday morning as the system weakens and drier conditions
filter in.

Wagner

&&

.LONG TERM...
(Issued 355 AM CDT Mon Mar 15 2021)

Tuesday through Wednesday:

Amplifying high pressure ridge and associated subsidence along
with return of drier low-mid level air should result in quiet and
dry conditions returning to southern WI on Tuesday and lasting
through Wednesday. The building ridge is a result of the second in
a series of cut-off low pressure areas moving through the central
CONUS this week. This low will get nudged into the southern
Plains later Tuesday night and track east-northeast into the
central MS Valley region Wednesday. The latest deterministic
guidance is showing a slower eastward progression and northeast
movement of the precipitation shield, so went back to dry
conditions across all of southern WI through 00Z Thursday.

Wednesday night through Sunday:

The early periods will be dominated by the low pressure system
passing well south of WI Wednesday night and Thursday. The 00Z
GFS deterministic has shifted the track of the low slightly
northward during this period across the central MS Valley, with
the low pressure centered around KSTL by 12Z Thu. Both the 00Z GFS
and ECMWF show light QPF in southern WI during this period. The
Medium Range guidance are all in fairly good agreement on the
general track of this system. The precipitation shield from this
system will once again be fighting against the drier low level air
across southern WI. The Global Ensemble Forecast system QPF
plumes for both KMSN and KMKE split about 50/50 for any QPF
reaching these locations, so wl continue chance pops across the
southern CWA both Wednesday night and Thursday for now. Once
again evaporative cooling may play a part in producing a rain/snow
mix across the area, but the low level thermal structure is far
from certain.

Also, persistent and strong east to northeast winds Wednesday
night and Thursday will cause waves to build to 6 to 9 feet along
the Lake Michigan shore. Lake Michigan water levels are about
0.9' lower than this period last year when a record monthly water
level was set in March 2020. Never the less, the water level
remains about 2' above the long term average. There will be an
increasing threat of minor lakeshore flooding and erosion,
especially if a longer period of 8' or higher waves linger for a
longer period of time Thursday night into Friday. Latest
LMHOFS/FVCOM keeps water levels well below flooding levels.

This system will lose its hold of southern WI Thursday night with
upstream amplifying high pressure ridge and expanding surface high
pressure resulting in dry and cool conditions to finish off the
work week. Increasing southerly winds later in the week should
result in a warming trend from Saturday into Sunday.

Kavinsky

&&

.AVIATION...
(Issued 355 AM CDT Mon Mar 15 2021)

Breezy easterly winds are expected to continue and pick up through
the afternoon as the pressure gradient increases with the low
pushing eastward into MO/IL. Ceilings will lower as wet, slushy snow
works it way into southern WI later this morning and into the
afternoon. Expect visibility to deteriorate as moderate to heavy
bands of snow work their way across the area from the southwest to
the northeast. Generally looking at 2-4 inches of slushy snow for
areas along and west of I-90 with lesser amounts 1-3 inches further
east. Snow is then expected to transition to mixed wintry precip and
light freezing rain/drizzle later this afternoon and into the
evening. This could result in minor ice accumulations, depending how
long it lasts and elevated and untreated surfaces will be especially
at risk for icing. Otherwise, precip is expected to end early
Tuesday morning and conditions will gradually improve as high
pressure builds into the region for Tuesday.

Wagner

&&

.MARINE...
(Issued 355 AM CDT Mon Mar 15 2021)

Gusty easterly winds will continue across the Lake as low pressure
over the Central Plains shifts east-northeast into MO/IL through the
afternoon. Gusts up to around 30 knots will be possible, but a few
isolated gales are not out of the question across the southern
portion of the Lake during the afternoon. Thus, small craft
conditions are expected tot continue through tonight, especially as
higher waves linger.

Winds and waves will gradually diminish as the pressure gradient
weakens and a high pressure builds into the Upper Midwest Tuesday
into Wednesday. Then another low pressure system is progged to pass
south of Lake Michigan across the Ohio Valley Wednesday night into
Thursday, which will bring another period of gusty northeasterly
winds and a potential for gales.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ056-WIZ062-WIZ063-WIZ067-WIZ068-
     WIZ069...10 AM Monday to 7 PM Monday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 4 AM
     Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Mar 15, 2:32 AM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
332 AM CDT Mon Mar 15 2021

WIZ046-047-051-052-056>060-062>072-160845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
332 AM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Wet snow will spread across southern Wisconsin from mid-morning
through the afternoon. The snow will be briefly moderate to heavy
resulting in slushy accumulations of mostly 1 to 4 inches.

The wet snow may transition to patchy light freezing rain or
drizzle during the afternoon and evening resulting in a light
glaze.

A Winter Weather Advisory goes into effect this morning for
the Madison, Baraboo, Dodgeville, Darlington and Monroe areas and
now includes the Janesville area.

The rapid wet snow accumulations and light glaze may cause
hazardous travel conditions due to slippery roads and reduced
visibilities as low as one quarter mile. The return of wintry
weather may have an impact on the late afternoon and evening
commute. Remember your safe winter driving skills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however your snowfall
reports will be appreciated today.

LMZ643>646-160845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
332 AM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Gusty east winds will continue through tonight with gusts up to 30
knots possible. Waves will remain at 6 to 9 feet today. A Small
Craft Advisory remains in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A period of strong onshore winds continues to look likely from
Wednesday night into Thursday night. Wind gusts may reach Gale
force during this period.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
332 AM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Gusty east winds to 30 knots are expected into tonight, mainly
across the southern Lake Michigan open waters. Waves will build to
8 to 12 feet across the southern lake.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northeast winds and high waves are likely to return
Wednesday night and continue into Thursday night as low pressure
passes to the south of Lake Michigan. Winds may approach gale
force Thursday and Thursday night.

www.weather.gov/mkx

Kavinsky

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Lafayette

When
March 15, 9:00 AM CST to 9:00 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Iowa

When
March 15, 11:00 AM CST to 9:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Green

When
March 15, 11:30 AM CST to 9:00 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Dane

When
March 15, 12:30 PM CST to 9:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Rock

When
March 15, 12:45 PM CST to 9:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Jefferson

When
March 15, 1:00 PM CST to 9:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snow accumulation of 1-2 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Sauk

When
March 15, 1:20 PM CST to 9:00 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snow accumulation of 1-3 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Walworth

When
March 15, 1:45 PM CST to 9:00 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snow accumulation of 1-2 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Racine

When
March 15, 2:00 PM CST to 9:00 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snow accumulation of 1-2 inches followed by areas of freezing drizzle and sleet.

Winter Weather, Kenosha

When
March 15, 2:00 PM CST to 9:00 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snow accumulation of 1-2 inches followed by areas of freezing drizzle and sleet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937785, 937796, 937792, 937804, 937795, 937805, 937800, 937811, 937814, 937817.